Kentucky, 2006

Damaging Winds in Kentucky, May 25, 2006

May 25, 2006 · NWS RLX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 6:27 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 25, 6:27 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
727 PM EDT THU MAY 25 2006

.AVIATION...

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE AREA
TONIGHT...ACCOMPANIED BY A BAND OF SHOWERS AND THUNDERSTORMS. TIMING
OF THE CONVECTION WILL BE AROUND 03Z ALONG THE OHIO RIVER TO AROUND
07Z IN THE MOUNTAINS. BEHIND THE INITIAL BAND OF
CONVECTION...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE MOST OF
THE NIGHT BEFORE THE DISTURBANCE EXITS THE MOUNTAINS BY 15Z FRIDAY.
VFR AHEAD OF THE INITIAL BAND OF CONVECTION...THEN MAINLY MVFR IN
THE SHOWERS AND THUNDERSTORMS. AFTER 12Z IN THE WEST AND 15Z IN THE
EAST...CONDITIONS IMPROVING TO VFR CEILINGS 4000 AGL WITH SCATTERED
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.PREV DISCUSSION...
 /ISSUED 350 PM EDT THU MAY 25 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

GUIDANCE SHOWS PRECIPITATION MOVING IN TO THE AREA AROUND MIDNIGHT
AROUND 06Z TONIGHT...THROUGH AROUND 12Z FRI MORNING.

THE ATMOSPHERE WILL REMAIN VERY UNSTABLE WITH HIGH CAPES MAINLY
ACROSS THE WESTERN SECTIONS...AND LIFTED INDEXES OF AROUND -5C.
POSSIBLE SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY IN BANDS
ACROSS THE AREA THIS EVENING FOCUSING MORE ACROSS THE NORTHERN HALF
OF THE AREA. THIS ACTIVITY WILL BEGIN TO EXIT THE EASTERN MOUNTAINS
LATE FRI MORNING OR EARLY AFTERNOON.

WITH SOUTHWEST FLOW AND HIGH DEWPOINTS...EXPECT WARM TEMPERATURES
INTO THE LOWER TO MID 60S OVERNIGHT. MAX TEMPS ON FRI WILL BE IN THE
UPPER 70S. HOWEVER...IF CLOUDS DISPERSE AND CLEARS
OUT...TEMPERATURES COULD REACH THE LOWER TO MID 80S BY FRI
AFTERNOON. MET AND MAV NUMBERS LOOK VERY SIMILAR SO WENT CLOSE TO
THEM EXCEPT WARMER NEAR HTS THAN CRW OVERNIGHT.

PRECIPITATION SHOULD END FRIDAY NIGHT AS THE SYSTEM PULLS OFF TO THE
EAST. MESO ETA SOUNDINGS SHOW SOME INSTABILITY ON SATURDAY...BUT
SEEMS WAY OVERDONE ON SURFACE DEWPOINTS. USING BETTER LOOKING MOS
GUIDANCE DEWPOINTS...THINK SATURDAY SHOULD REMAIN DRY. HIGH PRESSURE
IS OVER THE REGION FOR SUNDAY...PROVIDING DRY BUT WARM WEATHER.

PREV DISCUSSION...
 /ISSUED 156 PM EDT THU MAY 25 2006/

AVIATION...

LOW PRESSURE SYSTEM ENTERING INTO THE GREAT LAKES REGION THIS
AFTERNOON WILL CONTINUE MOVING EAST THROUGH FRI. MID LEVEL WAVE
BRINGS PRECIPITATION AROUND MIDNIGHT TONIGHT...AND TOWARDS DAWN TIME
TOMORROW. MODELS SHOW SOME DISCREPANCIES IN TERM OF TIMING FOR JUST
FEW HOURS APART.

SKIES HAVE CLEARED FROM WEST TO EAST ACROSS THE WESTERN HALF OF THE
AREA EARLY THIS AFTERNOON...AND WILL CONTINUE TO DO SO ACROSS THE
REST OF THE AREA THROUGH THIS EVENING. THIS CLEARING WILL PUSH
TEMPERATURE UP INTO THE 80S...MAKING THE LOCAL ATMOSPHERE MORE
BUOYANT ALLOWING CLOUDS AND PERHAPS THUNDERSTORM DEVELOPMENT. MODELS
SHOW VERY UNSTABLE ATMOSPHERE WITH HIGH CAPES...AND SOME BL
CONVERGENCE. WITH THESE CONDITIONS AFTERNOON THUNDERSTORMS COULD
DEVELOP ANYWHERE. THE DEVELOPMENT WILL FOCUS NEAR CRW...HTS... AND
PKB SITES BY MID AFTERNOON...SPREADING WEST TO POSSIBLE AFFECT CKB
AND EKN LATER ON.

THE WRF...PARALLEL-NAM...AND WSETA MODELS BRING ONE LINE OF PRECIP
REACHING HTS AND PKB SITES AROUND 06Z TONIGHT...REACHING THE
SOUTHERN SECTIONS OF WV AROUND 12Z FRI.

CHANCE OF THUNDERSTORMS POSSIBLE AT CRW...HTS...AND PKB AROUND 05Z
TONIGHT UNDER MVFR CEILINGS AND VISIBILITIES. SHOWER WILL BE
POSSIBLE THROUGH THE NIGHT. THUNDERSTORMS MAY RETURN TO THE AREA
AROUND 12Z TOMORROW MORNING.

PREV DISCUSSION...
 /ISSUED 1252 PM EDT THU MAY 25 2006/

LONG TERM /MONDAY THROUGH THURSDAY/...

THE EXTENDED MODELS SEEM TO BE IN DECENT AGREEMENT ON SHOWING A
GOOD RIDGE OF HIGH PRESSURE OVER THE EASTERN HALF OF THE COUNTRY
FOR MUCH OF NEXT WEEK. THIS SHOULD ALLOW FOR MORE NORMAL TYPE
TEMPERATURES FOR LATE MAY INTO EARLY JUNE WITH READINGS INTO THE
80S AND MORE HUMID CONDITIONS. THIS SCENARIO FOLLOWS ALONG WITH
THE GUIDANCE FROM HPC. FOR MEMORIAL DAY...THE RIDGE OF HIGH
PRESSURE SHOULD BE STRONG ENOUGH TO KEEP CONDITIONS DRY AND WARM
AS THE CENTER OF THE RIDGE IS OVER THE OHIO VALLEY. AS THE WEEK
PROGRESSES THE MODELS DO BEGIN TO DIVERGE SOME ON THE DETAILS
ASSOCIATED WITH THE RIDGE...AS THE GFS TRIES TO SHOW A WEAKENS IN
THE RIDGE ACROSS THE OHIO VALLEY WHILE THE ECMWF JUST CONTINUES
TO RETROGRADE THE RIDGE WEST...GETTING THE REGION ON THE PERIPHERY
OF THE RIDGE. IN EITHER CASE...THIS SHOULD ALLOW FOR A SLOW
INCREASE IN THE CHANCE FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS AS THE WEEK WEARS ON...BUT DO NOT SEE ANY ORGANIZED
SYSTEMS TO BRING SIGNIFICANT PRECIPITATION TO THE REGION AS A
WHOLE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...JMV
Hazardous weather outlook, May 25, 2:28 AM EST, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT THU MAY 25 2006

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-260730-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-OHZ066-067-075-076-083>087-260730-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
328 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

THUNDERSTORMS MOVING IN FROM THE WEST THIS EVENING MAY BE SEVERE
AT FIRST...BUT THESE STORMS SHOULD WEAKEN AS THEY ROLL TOWARD THE
OHIO RIVER AND THE BIG SANDY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRM / 29

In the hours before

Special weather statement, May 25, 7:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
851 PM EDT THU MAY 25 2006

KYZ101-102-OHZ066-083-084-260215-
GREENUP-CARTER-PERRY-JACKSON OH-VINTON-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN
851 PM EDT THU MAY 25 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO SOUTHEAST OHIO AND
NORTHEAST KENTUCKY BETWEEN 9 AND 9:30 PM. FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
STRONG WIND GUSTS BETWEEN 45 MPH AND 55 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS. VERY HEAVY RAINFALL IS EXPECTED...WITH
POSSIBLE RAINFALL RATES OF ONE INCH PER HOUR.

HC

The radar

The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
May 25, 8:30 PM EST
Where
Greenup County, 1 mi NE of Argillite
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.500, -82.800

Trees were blown down along Route 207.

Thunderstorm Wind, Carter

When
May 25, 8:35 PM EST
Where
Carter County, Carter
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.433, -83.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497221, 5497222.